feeling sick on hydroxychloroquine?

I have just restarted hydroxychloroquine (one a day due to increase to two in two days time). I was on this alone for some years about twenty years ago and can't remember feeling sick all the time. This time I'm adding it to methotrexate (which already makes me feel sick), so perhaps this is the problem.

Has anyone any advice on how to manage it, or how long it lasted for them?

It doesn't seem to matter whether I eat or not, it stays the same.

7 Replies

oldestnewest
  • Hi, I am on Hydroxychloroquine now, i have been it only 2 months or so but i did take it 2 years ago with methorexate but i sufferd terrible on going side effects like mouth ulcers,headaches,and stomach upsets. So i was taken off these and put on something else but i have seemed to fail on each oe so far and im now awaiting my first infusion of Rituximab. About the sickness feeling though, i had terrible nightmares the other night (due to anti-depressants tablets) and woke up feeling very sick, i was like that for the rest of the day, i didn't want to eat anything but made sure i did but that didn't help. Are you on any other medication at the moment? I find i have so many side effects but have no idea which drug is causing which!! :)

  • gasterointestinal disturbances, headache, rashes, occular changes are the commonly listed side effects

  • Hi,When I was on hydrochloroquine and methotrexate I felt nauseous all the time.My stomach felt as if it was totally empty and I had to eat to stop the awful sensation.It got so bad I went to see a gastroenterologist to have tests.All was normal.I'd complained about the nausea for ages but no one picked up it could be related to the drugs.They tried me on hydrochloroquine again and I had the same problem.Am still on methotrexate by injection and the anti tnf Cimzia.Don't have the problem any more.

    Do go and see your GP.Feeling sick all the time is dreadful.All good wishes xxx

  • Are you on oral Methotrexate? That may be the common problem. Hydroxy is bad enough, but the combination of MTX tablets might be causing the problem.

  • Hi

    When I started hydroxy last yr, after about 2/3 wks it made me sick, diarrhoea and nauseous. It only lasted for 3 days and since then I have been fine. I suffered all the above for 10 wks for 3.5 days a wk due to mtx tablets. Most of these symptoms have disappeared since I switch to mtx inj.

    The symptoms you are experiencing should pass on hydroxy within a few days, but can last up to a wk.

    Hope they pass soon for you

    Sci x

  • I'm on hydroxy, mtx and etanercept and yes hydroxy made me feel sick when I went up to taking it twice a day, mind you mtx made me feel sick even with the folic acid. Not as bad now have reduced hydroxy to just one a day and mtx is sub-cut.

  • Hi Oldtimer

    Sorry to hear that you are feeling so unwell. I think most replies suggest that methotrexate may be partly responsible and as suggested it may be worth discussing sub-cut injections with your rheumatology team. Also if the drugs are working well in terms of controlling your RA then perhaps some anti-sickness pills may help, your GP should be able to help.

    Best wishes

    Lorraine

You may also like...